Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 1, NWS Nashville, TN

May 6, 2024Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this tornado warning at May 6, 2024, 2:55 PM CDT for Smith County, Wilson County, Tennessee. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 2:55 PM CDT (19:55 UTC)
Expired
May 6, 2024, 3:11 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:55 PM CDTTORNADO8 Ene Lebanon, TNA brief EF0 tornado touched down along Big Springs Road north of Old Rome Pike around 7 miles northeast of Lebanon. Several videos of the tornado were taken from nearby residents and firefighters. The only known damage was to trees.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

807 
WFUS54 KOHX 061955
TOROHX
TNC159-189-062030-
/O.NEW.KOHX.TO.W.0001.240506T1955Z-240506T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
255 PM CDT Mon May 6 2024

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Central Smith County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...

* Until 330 PM CDT.

* At 255 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 9 miles south of Hartsville, or near 
  Tuckers Crossroads, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carthage around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3640 8585 3620 8586 3620 8624 3629 8626
      3632 8616 3629 8613 3630 8613 3633 8610
TIME...MOT...LOC 1955Z 261DEG 23KT 3625 8617 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Shamburger
1 follow-up statement
858 
WWUS54 KOHX 062011
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
311 PM CDT Mon May 6 2024

TNC159-189-062021-
/O.CAN.KOHX.TO.W.0001.000000T0000Z-240506T2030Z/
Smith TN-Wilson TN-
311 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR CENTRAL SMITH AND NORTHEASTERN WILSON
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3640 8585 3620 8586 3620 8624 3629 8626
      3632 8616 3629 8613 3630 8613 3633 8610
TIME...MOT...LOC 2009Z 261DEG 23KT 3627 8604 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 6, 12:40 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 6, 12:40 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1240 PM CDT Mon May 6 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 1211 PM CDT Mon May 6 2024

Humid conditions in place across the area this morning. Temps are in
the 60s and lower 70s. The earlier shower and thunderstorm activity
moved out earlier. We did get some isolated wind damage in our
southwest. Also...isolated 2-4 inch rainfall amounts across
Humphreys and also the Van Buren and Cumberland county areas.

For today, plenty of instability in place. Dynamics are a bit weak
but we should see some isolated to scattered activity fire in the
afternoon. Will need to watch those aforementioned rainfall areas as
a flood advisory or two may be needed. Otherwise, a few strong
storms cannot be ruled out with some high winds and some hail
possible later this afternoon. The convection should calm down for
tonight but the humid and muggy conditions will continue.

On Tuesday, some storms will fire but mainly in the afternoon.
Organization looks rather weak and convection may hinge on outflows
and heating. The slight risk which is in place does appear to be
aligned with Tuesday night when a dissipating frontal boundary
pushes some forcing into our area. Given the humid airmass,
instabilities will remain in play into the overnight hours. The
severe threat will include wind and hail potential.

Wednesday appears to be the biggest severe threat. We are currently
outlooked with an enhanced risk across our northwest. It looks to be
a 2 wave event. The first and weaker wave, will occur Wednesday
afternoon. some weak pre frontal forcing may tap into an
increasingly unstable environment. Mid level Lapse rates and shear
levels will be on the increase. I'd say isolated to scattered severe
storms could impact the mid state as the storms move east
northeastward. Wave #2 appears to be the main event. Models continue
to trend toward later with each run. Though synoptics dont look
classically dramatic, the forcing/instability/shear phasing looks
about as good as it has all spring. Case in point, the omega fields
are well organized and phase with 1500 j/kg cape, -7 showalter
values, 850 mb wind speeds of 45kts, and ml laps rates of 7C to 8C
at 06Z. Damaging winds, large hail, a tornado or two, and heavy
rainfall will all be possible. Those rainfall amounts will average 1-
2 inches for Wednesday/Wednesday night.

For the near term temps, its looking steady state and rather muggy.
Lows in the 60s and highs in the 80s.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1211 PM CDT Mon May 6 2024

In the extended forecast, the first of 2 fronts will move through
early Thursday. The second will move through Thursday night and
bring some cooler air. A series of northwesterly impulses will bring
off and on showers into the weekend but nothing noteworthy.

Temperatures will cool down behind the Thursday fropas and actually
dip below normal for the weekend. You can look for lows 45 to 55 and
highs generally in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Mon May 6 2024

VFR/MVFR conditions are expected at airports this afternoon with
VCSH/SHRA/VCTS. Precip will end this evening with VFR conditions
overnight, but a return to MVFR cigs with VCSH is anticipated
Tuesday morning. South to southwest winds gusting to around 20
knots this afternoon will subside and become more southerly
tonight, before increasing again on Tuesday with gusts to around
25 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  85  70  86 /  30  40  60  60
Clarksville    66  83  68  84 /  20  50  50  60
Crossville     61  81  64  80 /  50  50  60  70
Columbia       66  84  68  87 /  20  50  60  60
Cookeville     63  81  66  82 /  50  50  60  70
Jamestown      61  81  64  82 /  60  50  60  70
Lawrenceburg   66  83  68  85 /  20  50  60  60
Murfreesboro   65  85  68  87 /  30  50  60  60
Waverly        66  83  66  85 /  20  50  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Shamburger

In the hours before

Local storm report, May 6, 1:44 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
144 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Tstm Wnd Dmg     3 S Bethpage            36.44N 86.31W
05/06/2024                   Sumner             TN   Public

            Tspotter photo of a tree down on Rogana Rd
            at Rock Springs Rd.

&&

Shamburger
Special weather statement, May 6, 2:15 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
215 PM CDT Mon May 6 2024

TNZ009-029-030-061945-
Trousdale TN-Macon TN-Smith TN-
215 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SMITH...WESTERN
MACON AND TROUSDALE COUNTIES THROUGH 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lafayette and Hartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8599 3640 8589 3634 8621 3636 8627
      3645 8627 3645 8624 3647 8623
TIME...MOT...LOC 1914Z 249DEG 29KT 3640 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, May 6, 2:25 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
225 PM CDT Mon May 6 2024

TNZ028>030-062000-
Wilson TN-Trousdale TN-Smith TN-
225 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SMITH...NORTHERN WILSON
AND SOUTHWESTERN TROUSDALE COUNTIES THROUGH 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Mount Juliet, Gordonsville, Hickman, South Carthage, Tuckers
Crossroads, Dixon Springs, and Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 229 and 258.
 Interstate 840 near mile marker 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 8647 3627 8648 3638 8599 3614 8594
TIME...MOT...LOC 1924Z 261DEG 28KT 3623 8637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 6, 2:25 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
225 PM CDT Mon May 6 2024

TNZ078>080-062000-
Van Buren TN-Grundy TN-Warren TN-
225 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VAN BUREN...
SOUTHEASTERN WARREN AND NORTHERN GRUNDY COUNTIES THROUGH 300 PM
CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gruetli-Laager, or 12 miles south of McMinnville,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Altamont, Beersheba Springs, and Viola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3553 8588 3568 8555 3556 8549 3555 8549
      3554 8553 3554 8554 3553 8556 3553 8561
      3549 8554 3545 8554 3543 8553 3542 8584
TIME...MOT...LOC 1924Z 254DEG 20KT 3550 8579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, May 6, 2:34 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
234 PM CDT Mon May 6 2024

TNZ025-026-057-059-062000-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
234 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKSON...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES THROUGH 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Burns, or 9 miles south of Dickson, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, Kingston Springs, Fairview, Lyles, and Bon Aqua.

This includes the following highways...
 Interstate 40 between mile markers 174 and 188.
 Interstate 840 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8710 3585 8701 3584 8719 3585 8721
      3584 8722 3583 8739 3597 8747
TIME...MOT...LOC 1933Z 257DEG 23KT 3593 8734

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, May 6, 2:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
242 PM CDT Mon May 6 2024

TNZ056-057-062015-
Hickman TN-Perry TN-
242 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERRY AND WESTERN
HICKMAN COUNTIES THROUGH 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Linden, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lobelville and Pleasantville.

This includes Interstate 40 between mile markers 151 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 8788 3581 8786 3580 8785 3582 8784
      3584 8779 3584 8772 3587 8771 3592 8760
      3563 8746 3563 8755 3565 8757 3565 8759
      3563 8762 3562 8762 3561 8765 3559 8782
TIME...MOT...LOC 1942Z 265DEG 18KT 3571 8780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:58 PM CDTSpecial Weather StatementOHXSumner32 min
May 6, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 6, 2:15 PM CDTSpecial Weather StatementOHXMacon, Trousdale30 min
May 6, 2:25 PM CDTSpecial Weather StatementOHXWilson35 min
May 6, 2:25 PM CDTSpecial Weather StatementOHXWarren35 min
May 6, 2:29 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren46 min
May 6, 2:34 PM CDTSpecial Weather StatementOHXDickson26 min
May 6, 2:42 PM CDTSpecial Weather StatementOHXHickman33 min
May 6, 2:43 PM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale4 hr
May 6, 2:45 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson45 min
May 6, 2:55 PM CDTSevere Thunderstorm WarningOHXHickman, Perry35 min
May 6, 3:06 PM CDTSevere Thunderstorm WarningOHXWilliamson39 min
May 6, 3:28 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson47 min
May 6, 3:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson43 min
May 6, 3:39 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith36 min
May 6, 3:57 PM CDTSevere Thunderstorm WarningOHXMaury35 min
May 6, 4:09 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson36 min
May 6, 4:11 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith, White49 min
May 6, 4:12 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White48 min
May 6, 4:18 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson30 min
May 6, 4:24 PM CDTTornado WarningOHXDeKalb, White36 min
May 6, 4:47 PM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, Smith, White, Wilson5 hr
May 6, 4:51 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White39 min
May 6, 4:52 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford38 min
May 6, 4:57 PM CDTTornado WarningOHXWhite14 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren40 min
May 6, 5:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White49 min
May 6, 5:45 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Van Buren, White5 hr
May 6, 6:06 PM CDTSpecial Weather StatementOHXGrundy39 min
May 6, 6:28 PM CDTSpecial Weather StatementOHXWilliamson32 min
May 6, 6:35 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren25 min
May 6, 6:57 PM CDTSpecial Weather StatementOHXMarshall33 min

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.